[Skip to Content]
[Skip to Content Landing]
Article
Sept 25, 1967

Psychotic Reaction to Disulfiram

JAMA. 1967;201(13):1051. doi:10.1001/jama.1967.03130130077025

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Recently, I had occasion to prescribe disulfiram (Antabuse) for an alcoholic patient, 0.5 gm three times a day, then 0.5 gm twice a day and finally, 0.5 gm once daily.It may well be that the patient began the drug too quickly after his previous alcoholic intake, 12 hours earlier. Within 24 hours the patient exhibited increasing mania. He became highly euphoric and extremely loquacious, but was coherent at all times. However, he lost his sense of judgment and discrimination, in that he readily revealed, much too openly, details of his personal life. The patient seemed to feel that he could confide in anyone and everyone. His affect was extremely warm, and one might have taken him for a very gregarious, outgoing individual except for the obvious excessiveness of the behavior.This reaction lasted approximately a month, toward the end of which time the patient received 0.5

×